0
Clinical and Research News
Physicians Urged to Warn Of SSRIs' Bleeding Risk
Psychiatric News
Volume 41 Number 17 page 28-29

Physicians prescribing selective serotonin-reuptake inhibitors (SSRIs) should make patients aware of the possibility of gastrointestinal bleeding, especially if they have pre-existing risk factors or are taking other drugs that increase risk, said a University of Pennsylvania psychiatrist.

"The research shows that this is not a frequent event, but it is an event," said robert Weinrieb, M.D., an associate professor of psychiatry at the University of Pennsylvania School of Medicine and Philadelphia Veterans affairs Medical Center and director of medical and consultative psychiatry at the Hospital of the University of Pennsylvania in Philadelphia. The risk to patients is about the same as that for ibuprofen, he said in an interview.

Weinrieb is a substance abuse specialist and backed into his interest in the relation between SSRIs and bleeding.

"People had been using SSRIs to prevent psychiatric side effects when interferon was used to treat patients with hepatitis C," he said. These side effects included depression, irritability, and insomnia.

He wondered if these drugs would also work with patients on methadone, many of whom were infected with hepatitis C. However, conventional wisdom among doctors said that using interferon in methadone-using patients would cause them to relapse or send them into depression or psychosis, although there were no prospective placebo-controlled trials on the subject. He set up a pilot experiment at the Philadelphia Veterans affairs hospital to see if the SSRI paroxetine would prevent psychiatric side effects from developing in patients taking interferon.

After data gathering was completed in that study, a patient died of gastrointestinal bleeding. The patient had several risk factors for bleeding, but Weinrieb nevertheless did a full MEDLINE search dating back to 1966, looking for any association of SSRIs and gastrointestinal bleeding.

In a paper published last year, Weinrieb and three colleagues found seven retrospective analytic studies supporting an association between SSRI use and upper gastrointestinal and perioperative bleeding. Other literature reviews have come to the same conclusion.

U.S. Food and Drug Administration labeling requirements for some SSRIs say that "concurrent use of an NSAID or aspirin potentiated the risk of bleeding."

Combining aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs) with SSRIs appeared to increase the risk, as did concurrent use of warfarin or low-molecular-weight heparin. The researchers estimated that SSRI use increases risk of bleeding by 3.6 times, compared with the risk in the general population for those who don't use SSRIs, but that there is a 12-fold risk increase when NSAIDs and SSRIs are combined. He noted that these estimates were drawn from retrospective studies and thus reflect some uncertainty.

"We don't know if SSRIs cause mucosal injury but they can cause bleeding from existing lesions in the stomach," said study co-author James Lewis, M.D., an assistant professor of medicine in the Department of Gastroenterology at the University of Pennsylvania. SSRIs have a broad anti-platelet effect, he said, but SSRI-related bleeding occurs mainly in the gastrointestinal system. There's no indication that SSRIs increase risk of bleeding strokes in the brain, for instance.

Cardiologists have hypothesized that the antiplatelet effects of SSRIs might actually benefit patients with occlusive heart disease, even if its use were offset by bleeding risks. At least one manufacturer also noted the effect. The makers of one SSRI once applied to market its drug to treat coronary artery disease because of its platelet-inhibition ability, said Weinrieb, although the application was turned down.

Physicians prescribing SSRIs should be aware of their potential to cause bleeding, but should not exaggerate the risk, Lewis told Psychiatric News.

"The relative risk is similar to that of NSAIDs, but remember that NSAIDs are sold over the counter," said Lewis. "It's important to balance potential benefits and harms. Usually, if there is a legitimate indication for treatment with an SSRI, the benefits outweigh the harms."

Physicians prescribing SSRIs should be aware of any added risk factors for gastrointestinal bleeding, such as stomach ulcers or a history of bleeding. They should counsel patients about the risk and tell them to call their doctor if they have any of the signs or symptoms of bleeding, said Weinrieb. The effects of SSRIs on bleeding are not predicted by standard blood tests but are revealed by a platelet-aggregation test, he noted.

It is not necessary to stop the SSRIs when elevated bleeding risk is present, said Lewis. Alternative steps are available. Patients taking aspirin or NSAIDs for noncardiac reasons could be directed to acetaminophen to relieve pain. Aspirin users with a history of ulcer bleeding have done well in randomized clinical trials with a combination of aspirin and a proton pump inhibitor to suppress stomach-acid production, said Lewis.

Weinrieb suggested that physicians caution patients who have two or more risk factors and consider switching them to dopaminergic antidepressants (such as bupropion) or drugs with less serotonin reuptake inhibition (such as mirtazapine), if needed.

"Selective Serotonin Re-Uptake Inhibitors and the Risk of Bleeding" is posted at<www.expertopin.com/doi/abs/10.1517/14740338.4.2.337>.

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).